Alert archive / California / High Wind Watches in 2022

High Wind Watch 3, NWS Reno, NV

May 6, 2022Mono County, California

NWS Reno, NV issued this high wind watch at May 6, 2022, 2:09 PM PDT for Mono County, California. It took effect at May 8, 2022, 7:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 6, 2022, 2:09 PM PDT (21:09 UTC)
In effect from
May 8, 2022, 7:00 AM PDT
Expired
May 7, 2022, 2:30 PM PDT
In force
Issued by
NWS Reno, NV

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3248 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at May 6, 1:13 PM PDT, 56 minutes earlier.

Area forecast discussion, May 6, 1:13 PM PDT, 56 minutes before
Area Forecast Discussion
National Weather Service Reno NV
113 PM PDT Fri May 6 2022

.SYNOPSIS...

Another seasonal but breezy day is forecast for Saturday, before
a cold low pressure system brings rain and snow showers along with
strong winds Sunday. Accumulating snow is likely in the Sierra
late day Sunday which could cause travel delays. Scattered rain
and snow showers will continue each afternoon through Wednesday
with freezes likely each morning. A gradual warming and drying
trend is projected for late next week.

&&

.DISCUSSION...

* WIND: If you are tired of dust in your eyes and bad hair days,
  this may not be your favorite portion of the discussion. After
  the first round of winds yesterday, this afternoon into the
  overnight hours will feature a more potent punch as a strong jet
  (130kt upper level and 60-65kt at 700mb) arrives into NE
  California and NW Nevada. Current products for this remain on
  track with a High Wind Warning in place for northern Washoe,
  eastern Modoc, Lassen, and eastern Plumas counties. A downslope
  component off the Warner mountains may lead to maximized wind
  speed gusts across Surprise Valley of 75+ mph, where elsewhere
  along wind-prone areas along 395 in CA, a 70mph gust cannot be
  ruled out. The peak timing of winds across the Sierra Front
  including Reno/Carson/Minden won't actually arrive unitl after
  sunset when the low-level jet maximizes - these strong/gusty
  winds will persist into the overnight hours. An additional
  hazard will be blowing dust downwind of dry lake beds and sinks.

* Tomorrow will remain breezy, but for many of us this will be
  the calmest period through the remainder of the weekend. With
  that said, a s the edge of the upper level jet nudges southward
  tomorrow, winds are not likely to diminish significantly across
  much of Mono County. Given the influx of recreational activities
  in the Sierra and eastern Sierra front (specifically, lake
  activities) the threat of hazardous gusty winds warrants an
  extension of the Wind Advisory for this area on Saturday.
  Widespread gusts of 40-45 mph with higher elevations of 60-80mph
  will create less than ideal conditions for outdoor activities,
  along with possible high profile restrictions...

* Oh but wait, there's more! Mother's Day looks to be no less
  windy as yet another shortwave swings through the region. In
  fact, for some of us this may be the windiest day. A High Wind
  Watch has been hoisted for Mono county on Sunday due to
  increasing confidence of downsloping winds along with a gradient
  driven component as surface low pressure forms over southern
  Nevada. Elsewhere across western Nevada and eastern California,
  yes, it will also be very windy. A reasonable expectation can
  be placed that at least advisories will be coming down the pipe
  within the next 24hrs. Moral of the story is try to stay off
  lakes this weekend, and check with CalTrans or NDOT if you have
  a high profile vehicle as wind restrictions may be in place.

* Although still slightly breezy, it seems like Monday will be
  our first day to breathe as far as wind goes, with minimal
  threat/concern (at this time) extending through next week.

-Dustin

* On the rain and snow front, no radical changes perceived with
  latest round of NBM guidance. There was a slight increase in
  snowfall for the Sierra Sunday afternoon-evening as shortwave
  combining with some instability should generate periods of
  moderate to heavy snow showers from Lassen to Tahoe to Sonora
  Pass. Definitely some travel impact potential if snow rates are
  high enough and it falls late enough in the day/evening. 1 in 4
  chance of seeing at least 6" at Donner Pass, for example.
  Otherwise we're looking at diurnal instability driven scattered
  showers with snow/pellets even down to Nevada valleys Sunday
  through Tuesday. Accumulation potential will be limited to
  heavier showers, with decent instability profiles in latest GFS
  for all those days. Some hints at a deformation band of
  rain/snow early Wednesday over the region but the error bars on
  that kind of feature this far out are rather large.

* After a few mild days, temperatures will plummet Sunday through
  Tuesday. No big forecast changes there. High probabilities in
  NBM guidance, exceeding 80%, for seeing at least freezing in
  many areas including W Nevada cities both Monday and Tuesday
  mornings. Greater than 50% chance of hard freezes below 26
  degrees in rural and suburban valleys. The wildcard on cold we
  get will depend heavily on residual clouds hanging around after
  the previous days showers. Temps warm but only gradually the
  balance of next week with lots of spread in NBM guidance - we
  could see some more troughs that keep us on the cool side or we
  could have more ridging with near to above normal temps
  returning starting next Friday. Classic spring.

-Chris

&&

.FIRE WEATHER...

While it's still too early for significant threat, especially as
most fuels still remain fairly green, the strong/gusty winds over
the next few days will be accompanied by dry air (afternoon
minimum RH of upper single digits to 20% west of US-95 and down
into the Eastern Sierra Front). While no widespread critically dry
fuels exist in our area yet, please be mindful of open flames or
anything that could cause a spark in this dry/windy environment,
particularly in western Nevada and Mono where some fuels may be
dried out on a smaller scale basis. -Dustin

&&

.AVIATION...

Poor aviation conditions are anticipated through the weekend with
LLWS and moderate/severe turbulence a high probability across all
terminals. With the exception of MMH, our local TAF sites will
see maximized southwest wind gusts ~40kts between 04Z-11Z Sat.
For MMH, after 15Z wind gusts in excess of 35kt will be possible.

A few rain showers may sneak into the Tahoe Basin tonight but
will likely not impact terminals directly, so VCSH should continue
to handle this. The added moisture may usher in MVFR cigs near
TRK/TVL by this evening, however.

Sunday will feature another round of strong/gusty winds across
western Nevada and northeast California. Expect additional LLWS
and turbulence to impact the region.

-Dustin

&&

.REV Watches/Warnings/Advisories...
NV...High Wind Warning until 2 AM PDT Saturday NVZ005.

     Wind Advisory until 2 AM PDT Saturday NVZ001.

     Wind Advisory until 2 PM PDT this afternoon NVZ005.

     Wind Advisory until 2 AM PDT Saturday NVZ002.

     Wind Advisory until 2 AM PDT Saturday NVZ003-004.

CA...High Wind Warning until 2 AM PDT Saturday CAZ070-071.

     Wind Advisory until 2 PM PDT this afternoon CAZ070-071.

     Wind Advisory until 7 PM PDT Saturday CAZ073.

     High Wind Watch from Sunday morning through Sunday evening
     CAZ073.

     Wind Advisory until 2 AM PDT Saturday CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, May 6, 1:38 PM PDT, 31 minutes before
Special Weather Statement
National Weather Service RENO NV
138 PM PDT Fri May 6 2022

CAZ070>073-NVZ001>005-071200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
138 PM PDT Fri May 6 2022

...WINDY AND COLDER MOTHER'S DAY WEEKEND WITH SNOW SHOWERS...

* Winds: Periods of strong winds will continue through the
  weekend. The most widespread strong winds will be tonight and
  again on Sunday, with localized strong winds in the Eastern
  Sierra on Saturday.

* While not major wind events, we will likely see rough air for
  plane travel. Travel restrictions for high profile vehicles are
  possible. Check with CalTrans and/or NDOT for the current road
  information. Areas of blowing dust are possible, and backcountry
  and ski recreation will be impacted along with rough conditions
  on area lakes this weekend.

* Temperatures: A strong cold front will roll through on Sunday.
  This front will usher in a much colder airmass Mother's Day
  into the first half of next week. Temperatures will be 15-25
  degrees below normal. While there is still some uncertainty due
  to winds and cloud cover, it's likely we will have frost and
  freeze concerns Sunday through Tuesday nights. Watch those
  sprinklers and protect any sensitive vegetation ahead of time.

* Rain and Snow: We will see periods of rain and snow/pellet
  showers along with slight chances for thunderstorms Sunday
  through Tuesday. The best chance for accumulating snows in the
  mountains appears to be Sunday afternoon and evening as the cold
  front moves in. Check travel conditions Sunday before heading
  over the hill. Outside of that, rain and snow showers will be
  more scattered in nature through Tuesday, but accumulations will
  be hard to come by.

Sorry mom. We'll do better next year.

http://weather.gov/reno

Nearby

High Wind Watches in California, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.